Lightning, Bergen
- When
- July 24, 9:00 PM EST
- Where
- Bergen County, 0.84 mi SSE of Mahwah
- Property damage
- $8,000
- Reported by
- Trained Spotter
- Coordinates
- 41.089, -74.143
The house at 10 Babbitt Bridge Road in Mahwah was struck by lightning.
A passing cold front triggered an isolated severe thunderstorm in Bergen County producing penny size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
A passing cold front triggered an isolated severe thunderstorm in Bergen County producing penny size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 24, 7:06 PM EST, 1 hour 54 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
806 PM EDT FRI JUL 24 2009
.SYNOPSIS...
AN UPPER TROUGH...ALONG WITH A POTENT MID-LEVEL SHORTWAVE...WILL
MOVE ACROSS THE REGION TONIGHT...TOUCHING OFF SCATTERED SHOWERS
AND THUNDERSTORMS. MAINLY DRY WEATHER IS EXPECTED SATURDAY WITH
MILD TEMPERATURES AS WEAK HIGH PRESSURE BUILDS THROUGH THE
NORTHEAST. A STRONG COLD FRONT WILL APPROACH ON SUNDAY...BECOMING
NEARLY STATIONARY ACROSS THE AREA INTO EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
LAPS AT 23Z INDICATES SB CAPE 1200-2200 J/KG ACROSS INTERIOR NY
AND NERN NJ. S/WV APPROACHING ERN PA WILL ENHANCE THE THREAT FOR
TSTM INITIATION THIS EVE. SCT-ISOLD POPS REMAIN. GREATEST THREAT
ATTM IS LOC HVY RA AND LIGHTNING STRIKES. WEAK LLJET MAY INCREASE
THE SHEAR AND RESULT IN A LOW THREAT FOR HAIL AND WIND. NO CHANGES
TO FCST PRODUCTS ATTM.
TEMPS TONIGHT...ESPECIALLY AWAY FROM NYC...WILL DROP CLOSE TO THE
SFC DEWPOINT. THIS...COMBINED WITH CLEARING SKIES AND A LIGHT
SOUTHERLY FLOW...WILL ALLOW THE DEVELOPMENT OF PATCHY FOG. FOR CT
AND EASTERN LONG ISLAND...THE GROUND IS SATURATED FROM 2 TO 4
INCHES OF RAIN THU NIGHT. WITH SATURATED GROUND...THINK FOG WILL
BE MORE WIDESPREAD AND WILL GO WITH AREAS OF FOG THERE.
LOWS TONIGHT WILL BE AROUND 70 IN/AROUND NYC AND IN THE LOW TO
MID 60S ELSEWHERE.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
GENERALLY A FAIR AND MILD SUMMERTIME DAY ON TAP FOR MUCH OF SAT.
850 MB TEMPS WILL RISE TO +14 TO +15 C...RESULTING IN HIGHS NEAR
90 ACROSS NYC/URBANIZED AREAS OF NE NJ...AND INT HE MID 80S
ELSEWHERE WITH LOWER 80S NEAR THE COAST. MODELS ARE HINTING AT
AFTERNOON CONVECTION...MAINLY WEST OF THE HUDSON RIVER AS A WEAK
MID-LEVEL SHORTWAVE APPROACHES FROM THE WEST. THINK SLIGHT CHANCE
POPS ALREADY IN THE FCST WORKS WELL FOR THIS.
A COLD FRONT AHEAD OF A STRONG UPPER STORM SYSTEM THEN APPROACHES
FROM THE WEST SAT NIGHT/SUN. WITH DEEP SOUTHERLY FLOW AHEAD OF THE
FRONT...SFC DEWPOINTS WILL CLIMB INTO THE UPPER 60S TO NEAR 70.
HIGH TEMPS WILL ONLY BE A COUPLE OF DEGREES COOLER ON SUN AS
CLOUDS BEGIN TO OVERSPREAD THE REGION. THIS MOIST AIRMASS...
COMBINED WITH POTENT SHORTWAVES ROTATING AROUND THE BASE OF THE
CLOSED UPPER LOW...WILL ALLOW FOR THE DEVELOPMENT OF AFTERNOON
SHOWERS/THUNDERSTORMS. INSTABILITY LEVELS ARE GOING TO BE QUITE
HIGH...WITH ML CAPES APPROACHING 3000 J/KG AND A LIFTED INDEX
AROUND -6C AND PWATS OVER 1.5 INCHES. SEVERE THUNDERSTORMS COULD
BE POSSIBLE SUN AFTERNOON. 12Z/24 GFS HINTING AT MCS DEVELOPMENT
SUN NIGHT AS TROUGH MOVES ACROSS THE REGION...BUT WILL JUST KEEP
POPS AT CHANCE LEVELS FOR NOW.
SHOWERS/STORMS POSSIBLE AGAIN ON MON AS UPPER TROUGH MOVES CLOSER
TO THE NORTHEAST.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
H5 FLOW PATTERN BEGINS TO FLATTEN OUT WITH GENERALLY ZONAL TO SW
FLOW THROUGH THE EXTENDED PERIOD. A SERIES OF SHORTWAVE
DISTURBANCES MOVING THROUGH THE AREA WILL KEEP THE WEATHER
UNSETTLED...WITH ISO/SCT MAINLY AFTERNOON SHOWERS AND TSTMS THE
RULE.
TEMPERATURES FORECAST TO RUN NEAR TO SLIGHTLY ABOVE NORMAL
THROUGH THE EXTENDED PERIOD...WITH THE WARMEST TEMPS ARRIVING
MIDWEEK. LATEST MOS GUIDANCE HAS NYC AND POINTS WEST FLIRTING WITH
90 DEGREES TUE AND WED. IF CENTRAL PARK MISSES THE 90 DEGREE
MARK...IT WILL ONLY BE THE SECOND TIME SINCE RECORD KEEPING BEGAN
THAT CENTRAL PARK DID NOT REACH 90+ DEGREES IN JUNE OR JULY (THE
LAST TIME WAS IN 1996).
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
VFR FCST THRU 6Z SUN EXCEPT KGON WHERE STRATUS AND BR MAY DEVELOP
TONIGHT IN LGT SW FLOW. MOST UNSTABLE AIR IS N AND W OF THE METRO
KEEPING THE HIGHEST THREAT FOR TSTM ACTIVITY OUTSIDE OF THE NYC
TERMINALS.
SEA BREEZE COMPONENT WINDS GO LGT AND PREDOMINATELY SW OVERNIGHT.
FLOW BACKS WITH STRONGER S WINDS SAT AFTN WITH GUSTS UP TO 20KT
POSSIBLE KJFK.
BEST CHC FOR BKN CIGS ACROSS KSWF IN THE AFTN WITH ISOLD TSTMS
POSSIBLE IN THE VCTY.
PROLONGUED S FLOW MAY ALLOW FOR SOME STRATUS TO DEVELOP LATE SAT
NIGHT.
OUTLOOK FOR 06Z SUN THROUGH WED...
SAT NIGHT: VFR
SUN: VFR LATE AFTN TSTMS INTO THE OVERNIGHT.
MON-WED: VFR. ISOLD TO SCT AFTERNOON CONVECTION.
&&
.MARINE...
SEAS AS OF 23Z RUNNING 5 FT ON THE OCEAN. SCA HAS BEEN STARTED
EARLY. SEAS GENERALLY AROUND 5 FT FOR THE OVERNIGHT...POSSIBLE
APPROACHING 6 FT ERN PORTION. HARBOR BUOY NOW TOUCHING 5 FT SO
WILL FOLLOW ANY TREND. MAY NEED TO EXTEND SCA WWD. ENDING TIME
UNCHANGED WITH SCA ENDING 15Z SAT.
SMALL CRAFT FOR SEAS POSSIBLE WITH SOUTHERLY WINDS AROUND 15 KT
SUNDAY INTO MONDAY EVENING ON THE OCEAN WATERS. ON
TUESDAY...SEAS ARE EXPECTED TO GRADUALLY SUBSIDE BELOW SCA
CRITERIA AND REMAIN BELOW SCA CRITERIA THROUGH WEDNESDAY.
&&
.HYDROLOGY...
TSTMS THIS EVENING COULD PRODUCE AREAL QPF OF 0.25 OR LESS WITH
LOCALLY HIGHER AMOUNTS OF 0.5 TO 1 POSSIBLE. TSTMS ON SUNDAY
COULD THEN PRODUCE AREAL QPF OF 0.5 TO 1 FROM NYC METRO
NORTH/WEST...AND 0.25 TO 0.5 INCH OVER MOST OF SOUTHERN CT AND
LONG ISLAND. LOCALLY MUCH HIGHER AMOUNTS OF 2+ INCHES ARE POSSIBLE
GIVEN ABUNDANT INSTABILITY/LOW LEVEL MOISTURE.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 AM EDT
SATURDAY FOR ANZ350-353.
&&
SYNOPSIS...MPS
NEAR TERM...JMC/MPS
SHORT TERM...MPS
LONG TERM...MAS
AVIATION...JMC/JST
MARINE...JMC/MAS/MPS
HYDROLOGY...MPSHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NEW YORK NY 954 PM EDT FRI JUL 24 2009 CTZ005>012-NJZ002>006-011-NYZ067>081-251000- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN- EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 954 PM EDT FRI JUL 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ON SUNDAY MAY BE CAPABLE OF PRODUCING FLASH FLOODING...DAMAGING WIND GUSTS AND LARGE HAIL...WITH THE GREATEST THREAT OVER THE LOWER HUDSON VALLEY...NORTHEAST NEW JERSEY...NEW YORK CITY...WESTERN LONG ISLAND AND SOUTHWEST CONNECTICUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-335-338-340-345-350-353-355-251000- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 954 PM EDT FRI JUL 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ON SUNDAY MAY BE CAPABLE OF PRODUCING HEAVY RAIN...DAMAGING WIND GUSTS AND LARGE HAIL...WITH THE GREATEST THREAT OVER THE WESTERN WATERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. JMC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 728 PM EDT FRI JUL 24 2009 NYZ067-250015- ORANGE- 728 PM EDT FRI JUL 24 2009 ...STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ORANGE COUNTY... AT 723 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GLEN SPEY...OR 8 MILES NORTHWEST OF PORT JERVIS...AND MOVING EAST AT 10 MPH. THIS STORM WILL BE... 5 MILES NORTH OF PORT JERVIS BY 810 PM. PEOPLE IN NORTHWESTERN ORANGE COUNTY...INCLUDING PORT JERVIS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. SMALL HAIL...AND GUSTY WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. MAS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 910 PM EDT FRI JUL 24 2009 NYZ067-068-250200- ORANGE-PUTNAM- 910 PM EDT FRI JUL 24 2009 ...STRONG THUNDERSTORM WILL IMPACT EASTERN ORANGE AND PUTNAM COUNTIES... AT 910 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FLORIDA...OR NEAR GOSHEN...AND MOVING EAST AT 25 MPH. PEOPLE IN EASTERN ORANGE AND PUTNAM COUNTIES...INCLUDING FLORIDA... GOSHEN...CHESTER...MONROE...WEST POINT...NEW WINDSOR AND COLD SPRING...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. SMALL HAIL...AND GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY RAIN IS OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. JMC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 948 PM EDT FRI JUL 24 2009 NJZ003-NYZ069-250230- BERGEN-ROCKLAND- 948 PM EDT FRI JUL 24 2009 ...DEVELOPING THUNDERSTORMS WILL IMPACT NORTHERN BERGEN AND ROCKLAND COUNTIES... AT 947 PM EDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR RAMSEY...AND MOVING EAST AT 10 MPH. PEOPLE IN NORTHERN BERGEN AND ROCKLAND COUNTIES...INCLUDING RAMSEY... RIDGEWOOD...PEARL RIVER AND NANUET...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. SMALL HAIL...AND GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY RAIN IS OCCURRING WITH THESE STORMS. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. JMC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 957 PM EDT FRI JUL 24 2009 NJZ003-004-250245- BERGEN-EASTERN PASSAIC- 957 PM EDT FRI JUL 24 2009 ...DEVELOPING THUNDERSTORMS WILL IMPACT CENTRAL BERGEN AND PASSAIC COUNTIES... AT 957 PM EDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR PATERSON...AND MOVING EAST AT 10 MPH. THESE STORMS WILL BE... NEAR PATERSON BY 1015 PM. NEAR HAWTHORNE BY 1020 PM. NEAR RIDGEWOOD BY 1035 PM. 5 MILES NORTH OF TETERBORO BY 1040 PM. NEAR PARAMUS BY 1045 PM. SMALL HAIL...AND GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY RAIN IS OCCURRING WITH THESE STORMS. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. JMC
The Brookhaven radar (KOKX), 110 km away, was scanning. The volume nearest the first event began at 02:00 UTC.
1 lightning, 1 hail. Local standard time, as filed.
The house at 10 Babbitt Bridge Road in Mahwah was struck by lightning.
Penny size hail was reported in Woodcliff Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2009Every state in 2009This day in weather historyWarnings in New Jersey, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189423, 189421.